Texas, 2024

Hail and Damaging Wind in Texas, May 16, 2024

May 16, 2024 · NWS SHV · 3 events in 3 counties and zones

A line of strong to severe thunderstorms continued to shift east southeast into Deep East Texas ahead of a cold front early in the afternoon on May 16th. A very prominent outflow boundary preceded this front as the air mass ahead of this line continued to gradually destabilize due to heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A line of strong to severe thunderstorms continued to shift east southeast into Deep East Texas ahead of a cold front early in the afternoon on May 16th. A very prominent outflow boundary preceded this front as the air mass ahead of this line continued to gradually destabilize due to heating. Concurrently, a surge of rich boundary layer moisture was moving in from the southwest along and just ahead of a retreating warm front. Surface dewpoints were in the mid to upper 70s, indicative of this robust moisture profile. As the primary line of storms moved in from the northwest, strengthening occurred, especially where the line intersected the warm front with additional thunderstorms forming along the length of the warm front. As a result, a few reports of large hail and damaging wind gusts were received across parts of Deep East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 12:20 PM CST, 7 minutes earlier.

Area forecast discussion, May 16, 12:20 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
120 PM CDT Thu May 16 2024

...New AVIATION...

.UPDATE...
Issued at 1144 AM CDT Thu May 16 2024

Scattered convection has arrived across our NW zones with more
isolated activity farther south and east so forecast adjustments
were made to both temperature and PoP grids to account for these
trends. In this case, the slightly faster progression of showers
and thunderstorms into the region led to an increase in PoPs for
our W/NW zones while high temperatures were trimmed by several
degrees across most of these same areas. As a result, look for a
range of mid 70s across much of the NW and mid to upper 80s in
our far SE zones which are still largely void of cloud cover and
convection late this morning. Otherwise, the remainder of the
forecast appears to be on track through this afternoon.

/19/

&&

.SHORT TERM...
(Thursday through Friday)
Issued at 318 AM CDT Thu May 16 2024

Surface high pressure has started to push east of the region,
allowing southerly winds to return into the area. Mid and high
clouds have also moved into the region, which has held overnight
temps several degrees warmer than the previous night. Although the
main system expected to produce rainfall over the next 36-48
hours hasn't quite arrived yet, a weak disturbance ahead of it has
already started to produced some convection across portions of
north and central Texas. This activity is quickly moving
northeast, and will move into portions of our East Texas counties
before daybreak. Short-term progs suggest this convection will
diminish by mid morning once it gets into our Louisiana parishes.

For today, flow aloft will remain southwesterly in response to a
closed trough shifting eastward across the SW CONUS into the
Texas/Oklahoma Panhandles. A potent disturbance is expected to
move out of western Texas into Central Texas and eventually
towards Northern Louisiana, bringing rain back into the region
during the afternoon and evening hours today. With PWATs
forecasted to be over 2 inches, rainfall could be moderate to
heavy at times. Models still suggest this heavy rainfall axis
will develop along and south of the Interstate 20 corridor.
Unfortunately, this is where the heaviest rainfall fell a couple
days ago, so WPC has highlighted this with a Moderate and High
Risk potential for Excessive Rainfall in the aforementioned
areas. A Flood Watch has also been issued for counties and
parishes generally along and south of the Interstate 20 corridor
through 7 PM Friday. In addition to the heavy rainfall, some
severe weather will be possible mainly in the same areas. Shear
and high CAPE should support the development of some super cells
with initial develop this afternoon just west of the area. Progs
suggest this convection will eventually form into a decent MCS,
possibly moving across our Deep East Texas and adjacent Central
Louisiana zones. All modes of severe weather would be possible,
but damaging winds appear the greatest threat.

The moderate to heavy rainfall is expected to move out the region
by late this evening, but we could see some lingering convection
hang around after midnight tonight and through sunrise Friday
morning. I think we may see a break in activity during the
morning hours Friday, before more convection is expected to
develop as the trough and associated cold front move into the
region. With an unstable environment in place, severe storms could
be possible again, but it looks like the threat will shift to our
eastern Louisiana zones. Again, all modes would be in play.

&&

.LONG TERM...
(Friday Night through Thursday)
Issued at 318 AM CDT Thu May 16 2024

The severe weather threat should end on Friday, but convection
could linger into Saturday with the upper trough, as it will be
slow to exit the region. Dry conditions will return Sunday and
through the first portion of next week, as upper ridging is
expected to quickly build into the region on the heels of the
trough. With dry conditions in place, temperatures are expected to
climb well above normal. Afternoon highs are forecast to top out
in the lower 90s during this period. The center of the ridge will
shift south of the region by the middle of next week. This will
allow a cold front to try to move into the region during this
time, but the ridge will likely have enough influence to keep the
front from advancing through the entire region. With the boundary
stalled over the area, rain chances are forecasted to return by
Wednesday and Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Thu May 16 2024

For the ArkLaTex terminals, a large rain shield is edging to our
air space with VCTS to be tempoed at sites on down our I-20
corridor with KTYR amended already fresh out of the gate. We have
had enough mid and upper deck with some showers stabilizing N of
I-20 with embedded/elevated TS along and to the north. Farther
south, sfc based convection will bring down gusty winds toward
KLFK only. Look for IFR to replace MVFR overnight with a deary
start to Friday. The parent low swings by early Sat and we'll see
a much improved fcst by midday & through the next week hot&dry.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  68  83  68 /  60  90  30  20
MLU  87  66  83  67 /  30  90  50  30
DEQ  76  63  80  62 /  40  70  50  20
TXK  82  66  82  66 /  50  70  40  20
ELD  85  64  81  63 /  30  80  40  30
TYR  80  67  82  66 /  80  80  20  10
GGG  81  67  82  66 /  70  80  20  20
LFK  83  67  83  67 /  90  80  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flood Watch through Friday evening for LAZ010>014-017>022.

OK...None.
TX...Flood Watch through Friday evening for TXZ136-149>153-165>167.

&&

SHORT TERM...20
LONG TERM....20
AVIATION...24
Hazardous weather outlook, May 16, 4:02 AM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
502 AM CDT Thu May 16 2024

ARZ050-051-059>061-070>073-LAZ001>006-OKZ077-TXZ096-097-108>112-
124>126-137-138-171015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Gregg-Harrison-
502 AM CDT Thu May 16 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms are expected to return today,
as the next system pushes into the region. Rainfall amounts up to an
inch will be possible, with isolated higher amounts in some locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A chance for showers and thunderstorms will remain in the forecast on
Friday and Saturday. In addition, an isolated strong to severe
storm cannot be ruled out during this timeframe. Otherwise,
improving weather conditions are expected by Sunday and through
early next week, with temperatures climbing into the lower 90s.
Additional rain chances may return on Wednesday with another weak
cool front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today and Friday.

LAZ010>014-017>022-TXZ136-149>153-165>167-171015-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Smith-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
502 AM CDT Thu May 16 2024

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

...FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH FRIDAY
EVENING...

.DAY ONE...Today and tonight.

Moderate to heavy rainfall will return to the area today, as the
next system pushes into the region. Another 2 to 4 inches of
rainfall, with isolated higher amounts, will be possible in some
locations. With a Moderate to High Excessive rainfall risk in place
today, a Flood Watch has been issued from this afternoon through
Friday evening. In addition, the threat for some strong to severe
storms exist today. All modes of severe weather will be possible,
but damaging winds will be the highest threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A chance for showers and thunderstorms will remain in the forecast on
Friday and Saturday. In addition, a few strong to severe storms
cannot be ruled out during this timeframe. Otherwise, improving
weather conditions are expected by Sunday and through early next
week, with temperatures climbing into the lower 90s. Additional rain
chances may return on Wednesday with another weak cool front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today and Friday.

20

In the hours before

Special weather statement, May 16, 12:11 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
111 PM CDT Thu May 16 2024

TXZ152-153-161845-
Nacogdoches TX-Shelby TX-
111 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NACOGDOCHES AND
WEST CENTRAL SHELBY COUNTIES THROUGH 145 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woden, or 8 miles southeast of Nacogdoches, moving north at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nacogdoches, Garrison, Melrose, Woden, Martinsville, Appleby, and
Stockman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3145 9448 3150 9468 3184 9460 3185 9432
TIME...MOT...LOC 1811Z 195DEG 37KT 3156 9456

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

15

The radar

The Shreveport radar (KSHV), 105 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nacogdoches

When
May 16, 12:27 PM CST
Where
Nacogdoches County, 0.91 mi NE of Martinsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.640, -94.410

Nickel size hail reported in the Martinsville community.

Hail, San Augustine

When
May 16, 1:31 PM CST
Where
San Augustine County, 1.82 mi NE of Broaddus
Measured
1 in hail
Reported by
Public
Coordinates
31.320, -94.250

Quarter size hail reported near Broaddus.

Thunderstorm Wind, Sabine

When
May 16, 1:40 PM CST
Where
Sabine County, Milam
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.430, -93.850

Widespread power outages reported with downed trees and power lines in Milam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187032, 1187033, 1187036.